Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2023, 10:24 PM CDT for Culberson County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2023, 10:24 PM CDT (03:24 UTC)
- Expired
- Aug 15, 2023, 12:15 AM CDT
- In force
- 111 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 208 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WGUS54 KMAF 150324
FFWMAF
TXC109-150515-
/O.NEW.KMAF.FF.W.0052.230815T0324Z-230815T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1024 PM CDT Mon Aug 14 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
North Central Culberson County in southwestern Texas...
* Until 1215 AM CDT /1115 PM MDT/.
* At 1024 PM CDT /924 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 0.5 and 2
inches of rain have fallen. The expected rainfall rate is 1 to 2
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Culberson County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3187 10420 3171 10428 3184 10470 3200 10457
3200 10456
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
JP1 follow-up statement
018
WGUS74 KMAF 150458
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1158 PM CDT Mon Aug 14 2023
TXC109-150515-
/O.CON.KMAF.FF.W.0052.000000T0000Z-230815T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culberson TX-
1158 PM CDT Mon Aug 14 2023 /1058 PM MDT Mon Aug 14 2023/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT/1115 PM
MDT/ TUESDAY FOR NORTH CENTRAL CULBERSON COUNTY...
At 1158 PM CDT /1058 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 1 and 2 inches
of rain have fallen. Flash flooding will continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Culberson County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3187 10420 3171 10428 3184 10470 3200 10457
3200 10456
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:21 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 14, 6:21 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 621 PM CDT Mon Aug 14 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Tuesday night) Issued at 236 PM CDT Mon Aug 14 2023 The front has arrived and is currently set up somewhere just south of the I-10 corridor, so if it feels a bit cooler stepping outside today, that's why! With a fairly active night of thunderstorms across the west and lingering showers continuing across SE New Mexico for much of the morning, many spots there haven't warmed above the 70s yet. As the front progresses southward today, much of the region will find some relief with the far northern areas and SE New Mexico not breaking above the 80s with 90s for much of the Permian Basin and Trans Pecos. Models have backed off some of the precipitation today as the monsoonal moisture is limited to the western portions of the CWA, but the front set up across the south may prove to be enough for a few showers/thunderstorms to develop late afternoon. Thus, have maintained at least some isolated POPs across the Trans Pecos for this afternoon and evening. Unfortunately, this relief will be short lived as the shortwave primarily responsible for this cold front dips further south to our east, allowing the upper ridge to build over the Four Corners. Northwesterly flow returns and drier air will settle over the area, limiting precipitation chance for Tuesday to only the higher terrain and Big Bend region. The process of ridge building over the west will take the majority of Tuesday while surface winds will remain mostly out of the east, so afternoon temperatures won't have the chance to warm much and should look fairly similar to Monday. Any storms that are able to develop Tuesday will be mainly diurnally- driven and should diminish by Tuesday evening. -Zuber && .LONG TERM... (Wednesday through Sunday) Issued at 236 PM CDT Mon Aug 14 2023 The upper ridge on Wednesday will extend from ID to TX as a cut low spins off the CA coast. The center of the ridge will slide SE Thursday moving over OK Friday. On Saturday the ridge will build into the MS valley as the CA low weakens into a trough and begins to move inland. Sunday the center of the ridge moves over IA as a new trough arrives on the NW coast. Elsewhere Sunday and Monday a Pacific hurricane moves up the outer coast of Baja. The return of a south wind Wednesday will push temperatures back up with highs in the triple digits across much of the Permian Basin and Trans Pecos. Thursday looks to be the hottest day of the week with the 100s becoming widespread and moving into SE NM. Friday onward have a slow decrease through the weekend. Lows in the 70s except for the usual cool locations. Expect to see afternoon showers and storms over the mountains each day Wednesday through Monday. The Pacific hurricane should not have an effect on this area unless it was to turn inland. && .AVIATION... (00Z TAFS) Issued at 617 PM CDT Mon Aug 14 2023 VFR conditions are expected to prevail the next 24 hours. Scattered thunderstorms this evening may impact area terminals, thus have included VCTS mention for CNM, INK, and PEQ where confidence is higher, and will continue to monitor and amend as needed. Storms will be accompanied by lightning and brief heavy rain that could reduce visibility, with erratic gusty winds possible with any storm or outflow boundary. Winds will generally remain easterly/southeasterly, with intermittent gusts to 20-25kt possible this evening/tonight before winds diminish toward morning. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 93 71 101 / 10 10 0 0 Carlsbad 67 92 70 98 / 30 10 0 10 Dryden 75 99 75 101 / 10 20 10 10 Fort Stockton 70 96 72 99 / 20 20 10 10 Guadalupe Pass 65 86 69 90 / 30 10 0 10 Hobbs 65 89 69 97 / 20 20 0 0 Marfa 61 89 62 92 / 10 30 10 20 Midland Intl Airport 71 93 72 100 / 10 10 0 0 Odessa 72 93 74 100 / 10 10 0 0 Wink 72 96 74 101 / 20 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....72 AVIATION...84
Hazardous weather outlook, Aug 14, 1:26 PM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 126 PM CDT Mon Aug 14 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-151830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 126 PM CDT Mon Aug 14 2023 /1226 PM MDT Mon Aug 14 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible across the region this afternoon and evening. Any storms that do develop could be accompanied by frequent lightning, small hail, gusty wind, and brief heavy rain. Elevated fire weather is expected today across the Big Bend. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.